2 Studies Show Lamotrigine Possible Risk Factor for SUDEP

Written by: Pauline Anderson
Published by: Medscape Medical News
Direct Link: http://www.medscape.com/viewarticle/734707

December 22, 2010 (San Antonio, Texas) — Two new studies have found an association between the antiepileptic drug (AED) lamotrigine and increased risk for sudden unexplained death in epilepsy (SUDEP).

One study, a pooled analysis of previous case-control studies, showed lamotrigine therapy was associated with SUDEP. This analysis also uncovered additional risk factors that have not been previously reported, including female sex and learning disability.

The second analysis, a retrospective, population-based study, suggested that women in particular taking lamotrigine may be at higher risk for SUDEP.

Results of both studies were presented during the recent American Epilepsy Society 64th Annual Meeting.

Combined Analysis

The first study, a combined analysis of 4 previously published case-control studies from the United States, Sweden, Scotland, and England, was performed by the Epidemiology Task Force of the International League Against Epilepsy (ILAE) and funded by the ILAE.

“By combining the 4 case-control studies, we endeavored to see if risk factors for SUDEP could be identified that were not identified in any of the single studies,” said the study’s lead investigator Dale C. Hesdorffer, PhD, associate professor of clinical epidemiology at Columbia University, New York City.

The 4 studies each included between 20 and 149 cases and between 80 and 602 controls. The combined analysis consisted of 289 cases and 958 controls.

For the study, SUDEP was defined as (1) having a history of epilepsy, defined as one or more seizures during a 5-year period; (2) death occurring suddenly; (3) death unexpected with no life-threatening illness; and (4) death remaining unexplained after all investigative efforts, including autopsy. Definite SUDEP included criteria 1 through 4 and probable SUDEP included criteria 1 through 3. SUDEP is the most common condition-related cause of death in chronic epilepsy.

Previous case-control studies had found that increased frequency of generalized tonic-clonic seizures, polytherapy, increased duration of epilepsy, and younger age at onset carry an increased risk for SUDEP.

The new pooled analysis confirmed these associations and identified other factors that appear to increase the risk for SUDEP.

Lamotrigine therapy was associated with a significantly increased risk, with an adjusted risk ratio of 1.88 (95% confidence interval, 1.23 – 2.87). Female sex was also a risk factor, and, in subgroup analysis, learning disability and alcohol abuse were also associated with SUDEP risk.

Most associations found in the analysis existed both for patients younger and older than 16 years.

The association between lamotrigine therapy and SUDEP is not entirely new — it was first observed in 2007 in a case series — but the association still needs further study, said Dr. Hesdorffer. “There’s more that needs to be done to further explore the association. This is 1 analysis and 1 analysis is never definitive.”

Experts have proposed various possible mechanisms to explain the potential association between lamotrigine and SUDEP. “These have included the possibility that lamotrigine is less effective in idiopathic epilepsy syndromes,” said Dr. Hesdorffer. “Another paper hypothesized that cardiac effects might be possible through lamotrigine inhibition of the delayed rectifier potassium ion current.”

Dr. Hesdorffer said she does not think this new research will have a major impact on clinical practice at this time. “It’s more aligned to new inquiry than anything else,” she said.

“People have known for some time that a greater number of generalized tonic-clonic seizures increases the risk for SUDEP, and because of that and other risk factors, the epilepsy community is thinking of ways to potentially prevent SUDEP,” she added. “Our study adds to those efforts and provides other avenues to explore in looking at SUDEP risk.”

Retrospective Review

The second study investigated the potential relationship between SUDEP and anticonvulsants through a review of hospital records and post mortem reports of deceased people with a diagnosis of epilepsy, along with data from the national Causes of Death Registry in Norway.

Researchers led by Dag Aurlien, MD, from Stavanger University Hospital in Norway, looked at the incidence of SUDEP associated with each anticonvulsant during a 10-year period in the Norwegian county of Rogaland, which has a population of 375,000.

The researchers identified 26 patients with SUDEP, including 15 females and 11 males. All but one were taking AED medication, either as monotherapy or as polytherapy. Ten of the 26 were taking lamotrigine, 7 were treated with carbamazepine, 8 with valproate, 3 with vigabatrin, 3 with oxcarbazepine, 3 with phenytoin, 2 with topiramate, and 1 with phenobarbital. Of the 10 patients taking lamotrigine, 9 were female and 1 was male.

This study found a statistically significant higher incidence of SUDEP in patients treated with lamotrigine than in patients who did not receive this drug. The results also suggested a higher incidence of SUDEP among women treated with this AED.

“We concluded that our results may suggest a gender difference with a higher incidence in females on lamotrigine, but further studies are needed before any firm conclusions can be made,” said Dr. Aurlien.

Asked why women taking lamotrigine might be at increased risk for SUDEP, Dr. Aurlien cited a cell experimental study that indicated that this drug may adversely affect cardiac function and give rise to cardiac arrhythmia.

“Studies have shown that the risk of drug-induced cardiac arrhythmia is higher in females than in males,” he said. “Therefore, if lamotrigine adversely affects cardiac function, the risk may be higher in females than in males.”

More research is needed and the results confirmed before changes in therapy can be recommended, he added. “We need to understand more about possible subgroups at risk before any firm conclusions can be made to guide a possible change in therapy.”

Lamotrigine, one of the “second-generation” antiepileptic drugs, is among the most prescribed AEDs in both Norway and North America. None of the newer-generation agents has been shown to be more effective than older AEDs, Dr. Aurlien noted.

The next step for the researchers will be to compare the data on deceased subjects in this study with data from a control group to see whether other risk factors may offer alternative explanations for the results.

Interpret With Caution

Asked to comment on these 2 studies, Donna C. Bergen, MD, professor of neurological sciences at Rush University Medical Center, Chicago, Illinois, said she found the association between SUDEP and lamotrigine of great interest. She added that the association in the pooled analysis might depend on how the analysis was interpreted.

“For example, if many of the people taking more than 1 antiepileptic drug are taking lamotrigine as their second or third drug, since polytherapy has been a repeatedly identified risk factor for SUDEP, then lamotrigine itself might not have contributed to the deaths,” she told Medscape Medical News.

Dr. Bergen noted that lamotrigine was studied very carefully before it was released in the early 1990s in the United States and earlier in Europe. “Researchers did extensive analyses on the expected number of deaths per patient-years of use of drug, and at that time, these were well within what was estimated by the studies that had been done.”

Well-controlled, prospective monotherapy studies of SUDEP would be the ideal way to study this issue in future, she added.

As for the second study, Dr. Bergen said she agreed that its results might largely reflect the fact that more women take lamotrigine.

“This drug is a very popular choice for women with epilepsy, particularly those with grand mal seizures who can’t take valproate because of the risk of birth defects, so depending on the practice, the default drug for women might well be lamotrigine,” she noted. “There might be lots more women taking lamotrigine than men taking lamotrigine; therefore, when women die, they’re more likely to be on lamotrigine.”

She wondered why the association between this drug and SUDEP in women, if it does exist, was not uncovered before.

“If a drug increases the risk of SUDEP, this would be a very important thing to find out, but on the other hand, nobody has noticed this before. There have been many other studies of SUDEP, and nobody has been able to pin the risk on any particular drug.”

She said these findings are “absolutely” too preliminary to stop prescribing this drug to women.

It is possible that other factors not directly addressed in the study design might help explain the higher death rate among female epilepsy patients taking lamotrigine, said Dr. Bergen. “I would interpret these results very much with caution.”

SUDEP is estimated to account for between 8% and 17% of deaths in people with the disorder, with an overall higher incidence of SUDEP in males. The mortality rate is higher among people with epilepsy than in the general population.

Dr. Hesdorffer and Dr. Aurlien have disclosed no relevant financial relationships.

American Epilepsy Society (AES) 64th Annual Meeting: Platform C.03 and Abstract 3.136. Presented December 3, 2010.

Share